Pennsylvania, 2005Damaging Wind in Pennsylvania, July 31, 2005
July 31, 2005 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 31, 1:12 PM EST, 5 hours 18 minutes earlier.
Area forecast discussion, Jul 31, 1:12 PM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
212 PM EDT SUN JUL 31 2005
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
RADAR ONCE AGAIN LIGHTING UP RIGHT ON SCHEDULE...AND MUCH AS
EXPECTED...WITH GREATER COVRG IN NERN MTS. WITH CU FIELDS NOT QUITE
SO GREAT OVER FAR NW (LESS MSTR) AND SE (CI DAMPENING HEAT)...WE
SHOULD SEE LESS CONVECTION THERE - OR IT MAY JUST DEVELOP LATER THIS
EVENING...AS MOISTURE PLENTIFUL ACROSS THE CWA...BUT COOLEST AIR
ALOFT UP N AND BEST HEATING IN S. WILL THEREFORE CONT WITH CURR FCST
OF 30-40 POPS IN NE AND 20S MOST EVERYWHERE ELSE. A FEW LONELY SHRA
MAY LINGER INTO THE OVERNIGHT...ESP IN THE EAST BUT IN
GENERAL...CLEARING AFT 03Z. MINS TONIGHT WILL BE RIGHT ALONG WITH
LAST NIGHT...MAYBE JUST A HAIR/TAD/SMIDGE HIGHER.
FOR MONDAY...MUCH THE SAME STORY...A SFC BNDRY MAY DRAG SOUTHWARD
INTO OUR REGION. SO...WILL HOLD ONTO CURR FCST OF CHC POPS (30S) IN
THE NE AND SLIGHT CHCS ALMOST EVERYWHERE ELSE. TEMPS VERY CLOSE TO
PREV FCST...WITH THE URBAN AREAS OF IPT AND HAR PUSHING CLOSE TO
90F. MAYBE THE FAR SRN ZNS WILL REMAIN DRY DURING THE DAY...BUT BY
NIGHTFALL...A FEW SHOWERS MAY GET THERE...ESP IN THE EAST WHERE THE
HEAT/MSTR AND THAT MODEST (AT BEST) FORCING MIGHT HELP TRIGGER SOME
SHOWERS OVERNIGHT. MON NIGHT MINS 2-3F HIGHER THAN TONIGHT.
&&
.LONG TERM (TUESDAY THROUGH SUNDAY)...
NOT MUCH CHANGE FROM WHAT I SAW YESTERDAY. CHC OF SHOWERS AND
STORMS THIS AFTERNOON AND EVENING...MAINLY NE PA...AND AGAIN ON
MONDAY AFTERNOON/EVENING...AS IT IS A LITTLE COOL AT 500 MB.
ESTIMATED VIL FOR TODAY IS IN THE MID 50S...BUT HAD ONE CELL IN
THE 45 TO 50 RANGE EASTERN CLINTON COUNTY. ANYWAY...SHORT TERM
FCST LEFT FCST SIMILAR TO WHAT I HAD YESTERDAY FOR MONDAY. FOR TUE...
I LEFT MENTION OF SHOWERS AND STORMS IN FROM YESTERDAY...AS THERE
IS STILL A WEAKNESS IN THE UPPER LEVEL FLOW...AND FRONT TRYS TO
MOVE SOUTHWARD. SIMILAR PATTERN TO MONDAY. STILL THINK WED INTO
THURSDAY NIGHT WILL BE DRY.
FOR FRIDAY INTO NEXT WEEKEND...FRONT DROPS SE...LOOKS LIKE SYSTEM
WILL TRY TO STALL OUT JUST SOUTH OF C PA NOW. STILL LOOKS LIKE
BEST CHC FOR SHOWERS AND STORMS WILL BE ACROSS NW PA ON
FRIDAY...AND ACROSS SE ON SAT. KEPT MENTION OF SHOWERS AND STORMS
IN FOR SATURDAY NIGHT...AS I HAD DONE YESTERDAY.
FOR SUNDAY INTO SUNDAY NIGHT...KEPT FCST DRY FOR NOW. CAN ADD
MENTION OF SHOWERS AND STORMS ON LATER SHIFTS IF NEEDED.
&&
.AVIATION...
CLDS VFR WITH ONLY A BIT OF MVFR HZ AROUND ATTM. RDR STARTING TO
SHOW TS/SHRA POPPING OVER NERN CWA...SO WILL CARRY VCSH OR EVEN
TEMPO GROUPS FOR MOST SITES (EXCEPT MDT) THROUGH 02-04Z TONIGHT.
THEN...CLEARING LATER THIS EVENING AND FOG SETTLING IN MUCH LIKE
LAST NIGHT. WILL TAKE MOST SITES TO MVFR AND A FEW TO IFR...ESP
VALLEY LOCATIONS...BEFORE SUNRISE. FOG GOES AWAY AND SCT-BKN
HIGH-BASED CU TO RETURN MONDAY. SHRA/TSRA POSSIBLE...ESP IN NRN TAFS
FOR THE AFTN AGAIN...BUT WILL NOT INCL MENTION JUST YET.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DANGELO
LONG TERM...MARTIN
AVIATION...DANGELO
Hazardous weather outlook, Jul 31, 4:31 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 AM EDT SUN JUL 31 2005
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-010929-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
531 AM EDT SUN JUL 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
@0059
In the hours before
Local storm report, Jul 31, 4:40 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
540 PM EDT SUN JUL 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 NE WELLSBORO 41.78N 77.26W
07/31/2005 0.75 INCH TIOGA PA TRAINED SPOTTER
GREATER THAN 1 IN RAIN...NO POWER IN AREA...SMALL TREES
DOWN...NO FLOODING.
&&
CLSSpecial weather statement, Jul 31, 4:55 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT SUN JUL 31 2005
PAZ041-312245-
NORTHERN LYCOMING-
555 PM EDT SUN JUL 31 2005
...A STRONG THUNDERSTORM WILL AFFECT LYCOMING COUNTY...
AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTH OF JERSEY SHORE...MOVING SOUTHEAST
AT 5 MPH. THE THUNDERSTORM WILL BE NEAR LITTLE PINE STATE PARK AROUND
610 PM.
VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
ALSO...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.
FORECASTER: JPV
Special weather statement, Jul 31, 5:10 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
610 PM EDT SUN JUL 31 2005
PAZ024-312300-
CAMBRIA-
610 PM EDT SUN JUL 31 2005
...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA COUNTY...
AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF EBENSBURG...NEAR
STATIONARY. THE THUNDERSTORM WILL BE NEAR COLVER AROUND 640 PM AND
NANTY-GLO AROUND 700 PM.
VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
ALSO...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.
FORECASTER: JPV
Special weather statement, Jul 31, 5:23 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
623 PM EDT SUN JUL 31 2005
PAZ033-312330-
SOMERSET-
623 PM EDT SUN JUL 31 2005
...A STRONG THUNDERSTORM WILL AFFECT SOMERSET COUNTY...
AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF SOMERSET...MOVING SOUTHEAST AT 5
MPH. THE THUNDERSTORM WILL BE NEAR ACOSTA AROUND 630 PM...STOYSTOWN
AROUND 655 PM AND FRIEDENS AROUND 715 PM.
SINCE THE STORM IS MOVING SLOWLY...VERY HEAVY RAIN WILL FALL...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. RAINFALL RATES OF 1 TO 2 INCHES ARE LIKELY WITH
THIS STORM.
ALSO...WIND GUSTS TO 35 MPH ARE POSSIBLE.
FORECASTER: JPV
Special weather statement, Jul 31, 5:46 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
646 PM EDT SUN JUL 31 2005
PAZ012-018-019-045-312345-
NORTHERN CENTRE-NORTHERN CLINTON-SOUTHERN CENTRE-SOUTHERN CLINTON-
646 PM EDT SUN JUL 31 2005
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CENTRE AND CLINTON
COUNTIES...
AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NORTH CENTRAL CENTRE
COUNTY NEAR BALD EAGLE STATE PARK NORTHEASTWARD TO AROUND BEECH
CREEK AND SOUTHWARD TOWARDS LAMAR.
INDIVIDUAL THUNDERSTORM CELLS WERE DRIFTING SOUTHEAST AT AROUND 10
MPH...WHILE THE WHOLE AREA OF SHOWERS AND THUNDERSTORMS SLOWLY
DRIFTS EAST AT AROUND 5 MPH. THUNDERSTORMS WITH HEAVY RAIN AND GUSTY
WINDS TO 40 MPH WILL AFFECT AREAS IN AND AROUND BEECH CREEK...MILL
HALL...LAMAR...LOCK HAVEN...AND DUNNSTOWN THROUGH 730 PM.
VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT...
DANGEROUS LIGHTNING FROM THIS STORM. SMALL HAIL IS ALSO POSSIBLE.
TAKE SHELTER WHEN THREATENING WEATHER APPROACHES.
FORECASTER:GAD
Special weather statement, Jul 31, 6:26 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT SUN JUL 31 2005
PAZ033-010030-
SOMERSET-
726 PM EDT SUN JUL 31 2005
...A STRONG THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT SOMERSET
COUNTY...
AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF SOMERSET...MOVING SOUTHEAST
AT 5 MPH. THE THUNDERSTORM WILL BE NEAR ROCKWOOD AROUND 740 PM AND
GARRETT AROUND 825 PM.
SINCE THE STORM IS MOVING SLOWLY...VERY HEAVY RAIN WILL FALL...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS. RAINFALL RATES OF 1 TO 2 INCHES ARE LIKELY WITH
THIS STORM. ALSO...WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE.
FORECASTER: JPV
Thunderstorm Wind, Centre
- When
- July 31, 6:30 PM EST to 6:31 PM EST
- Where
- Centre County, Zion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 40.917, -77.667
Thunderstorm winds knocked down several trees in Zion. The damage extended to about 2 miles to the east of Zion. In addition to downed trees, two 25 foot flag poles were knocked down, and a gazebo was flipped over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 31, 2005$500,000 · 1 event
- Damaging Winds in Arizona, July 31, 2005$60,000 · 60 kt wind · 2 events
- Flash Flooding and Lightning Strike in California, July 31, 2005$20,000 · 6 events
- Damaging Wind in Pennsylvania, July 31, 20051 injured · 50 kt wind · 1 event
- Lightning Strike in Colorado, July 31, 20051 injured · 1 event
- Flash Flooding in Puerto Rico, July 31, 20055 events
- Marine Hail in Lake Huron, July 31, 20051 in hail · 2 events
- Hail and Damaging Wind in West Virginia, July 31, 2005$2,000 · 1 in hail · 2 events
- Damaging Wind in Minnesota, July 31, 200555 kt wind · 1 event
- Wildfire in Oregon, July 31, 20051 event
- Waterspout in South Atlantic Coastal Waters, July 31, 20051 event
- Hail in Michigan, July 31, 20050.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464828.